Anti-Ageing Hormones Have Little or No Benefit But are High Risk
The American Medical Association recently published an assessment of the risks and benefits of growth hormone, testosterone, estrogen and DHEA for anti-ageing.
As there is a massive beauty industry postulated on the sure and certain knowledge that most of us want to stay looking young as long as we can, whether from cosmetic surgery, ‘magic’ creams, or eating healthily, it is no surprise that many women have turned to the use of anti-ageing hormones.
However, all hormones, although natural, are powerful substances and to quote my good friend Dame Dr Shirley Bond ‘should not be taken as a preventive, but for a specific and needed purpose.’ She is backed up by a recently published assessment by the American Medical Association (AMA) of the risks and benefits of growth hormone, testosterone, estrogen and DHEA for anti-ageing.
One leading medical authority in the USA who has criticised the use of anti-ageing hormones is Dr. Thomas T. Perls, an associate professor of medicine at Boston University School of Medicine. In an editorial appearing in the Future Medicine journal Ageing Health, he applauds the courage and example displayed by the AMA and particularly takes drug companies to task for their use of the words ‘all natural’ relating to drugs that are exactly the same as hormones prescribed by endocrinologists for specific diseases.
The AMA’s review of the risks and benefits of these hormones in relation to anti-ageing concludes that the risks of these hormones out-weigh the little or no benefits.
Specific problems with testosterone
By the late 1940s testosterone was being touted as an anti-ageing wonder drug and it has specific, and good, medical uses. For women it has prescribed for low sex drive and depression and the side effects most commonly reported are acne and weight gain – due to changes in bone and muscle. However there is a theoretical risk that testosterone therapy may increase the risk of breast or gynaecological cancers, and further research is needed on this link. In 2006 it was reported that women taking a combination pill including estrogen and methyltestosterone (a synthetic testosterone) were at considerably heightened risk of breast cancer. This drug was withdrawn.
For men the risk of testosterone therapy can be problems in urinating and the development of fatty tissue in the breast area.
Whatever you feel about the ageing process it might be wise to discuss any such hormone therapy with your doctor and ask about both the success rate, and the risks.